EconPapers    
Economics at your fingertips  
 

Trade, markup heterogeneity and misallocations

Paolo Epifani () and Gino Gancia ()

Journal of International Economics, 2011, vol. 83, issue 1, 1-13

Abstract: Markups vary widely across industries and countries, their heterogeneity has increased overtime and asymmetric exposure to international trade seems partly responsible for this phenomenon. In this paper, we study how the entire distribution of markups affects resource misallocation and welfare in a general equilibrium framework encompassing a large class of models with imperfect competition. We then identify conditions under which trade opening, by changing the distribution of markups, may reduce welfare. Our approach is novel both in its generality and in the emphasis on the second moment of the markup distribution. Two broad policy recommendations stand out from the analysis. First, whenever there is heterogeneity in markups, be it due to trade or other distortions, there is also an intersectoral misallocation, so that the equilibrium can be improved upon with an appropriate intervention. This suggests that trade liberalization and domestic industrial policy are complementary. Second, ensuring free entry is a crucial precondition to prevent adverse effects from asymmetric trade opening.

Keywords: Markups; Dispersion; of; market; power; Procompetitive; effect; Trade; and; welfare (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (48) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022-1996(10)00102-9
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Trade, markup heterogeneity and misallocations (2010) Downloads
Working Paper: Trade, Markup Heterogeneity and Misallocations (2009) Downloads
Working Paper: Trade, Markup Heterogeneity and Misallocations (2009) Downloads
Working Paper: Trade, markup heterogeneity and misallocations (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:83:y:2011:i:1:p:1-13

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-04-19
Handle: RePEc:eee:inecon:v:83:y:2011:i:1:p:1-13